Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Newport/Morehead City, NC

July 13, 2003Duplin County, Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 13, 2003, 3:41 PM EDT for Duplin County, Jones County, Lenoir County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:41 PM EDT (19:41 UTC)
Expired
Jul 13, 2003, 4:15 PM EDT
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 88 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WUUS52 KMHX 131941
SVRMHX
NCC061-103-107-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA
  JONES COUNTY IN EASTERN NORTH CAROLINA
  LENOIR COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KORNEGAY...OR ABOUT 8 MILES NORTHEAST OF
  KENANSVILLE...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH AND
  SMALL HAIL ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINK HILL AROUND 350 PM EDT
  DEEP RUN AROUND 400 PM EDT
  JONESTOWN AROUND 405 PM EDT
  PLEASANT HILL AROUND 410 PM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3510 7796 3493 7789 3504 7745 3525 7754

3

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:03 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 13, 3:03 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT SUN JUL 13 2003

RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND
INTO THE END OF THE WEEK AS WELL.  UPPER TROUGH CONTS TO LINGER OVER
ERN US WITH WEAK VORT MAXES ROTATING THRU.  MSTR IS PENTIFUL
ESPECIALLY BEGINNING OF THE WEEK.  OMEGA FIELD ON GFS SOMEWHAT
SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD
RAIN.  SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME.
POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM
THERE.  WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO
REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS.

MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR
WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY
SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT
UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY
GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT
PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT
BOATING WX.

.MHX...NONE.

TK/WS
Hazardous weather outlook, Jul 13, 4:17 AM EDT, 11 hours 24 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES
FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA
TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW
AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY
THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY
AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:46 PM EDTSpecial Marine WarningMHX59 min
Jul 13, 3:38 PM EDTFlash Flood WarningMHXDuplin112 min
Jul 13, 4:22 PM EDTSpecial Marine WarningMHX83 min
Jul 13, 4:28 PM EDTSevere Thunderstorm WarningMHXCraven, Jones32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.